Experiences with discontinuing Statins - Cholesterol Support

Cholesterol Support
8,619 members2,473 posts

Experiences with discontinuing Statins

georgewalter
georgewalter

Hello All. I am new to the community and experiencing difficulty with Atorvastatin, can anyone tell me how long it takes to get out of your system? I appreciate any help.

19 Replies
oldestnewest
Hidden
Hidden

I started today.

I took supplements (Q10, Vitamins K2 & D3) for a while after I came off them.

I have been on 10mg Atorvastatin for just a week so I dont know yet how long they take to get into your system? . The Pharmacist says that they give people Atorvastatin if they have had side effects from Simistatin which is very cheap and that is why they always prescribe that one first. I insisted on not taking it because everyone I know has had bad side effects from Simistatin.

I've been on it for over a year and have no problems, other than I cannot lose weight. Previously on Rosavastatin and suffered tiredness and swollen ankles. Why don't you stay on it for a little longer and if still unhappy with it ask your doctor to change the brand. There are several other brands that could suit you.

I simply do not feel that I can take side effects and as such conclude this is not good for me. I never see Health Care as a one size fits all. I wish you luck and perhaps this is workable for you.

sos007
sos007Ambassador

Usually 1 - 2 weeks. However if you have not yet stopped the statin medication, you should consider weaning yourself off gradually over a period of time to avoid some potentially dangerous side-effects. You need to provide more details about your situation.

The fact that your doctor has recommended a statin drug indicates that you are presenting with some cardiovascular risk factors such as elevated LDL cholesterol, high blood pressure and excessive abdominal fat.

If you want to learn how I got off of all my medications, including statins - click on the link below and read all of my posts:

healthunlocked.com/user/sos007

Good luck.

I took Crestor (Rosuvastatin) for almost 6 months - after about 4 months the side effects got to me: increasing soreness and stiffness in my legs, and difficulty walking. I talked about this with my doctor, and he said I should stop for a while and see if it was really due to the Crestor. He said I could just stop cold turkey, no problem. It's now been over 4 months since I went off the Crestor, and my symptoms have just about resolved. The worst of the stiffness and difficulty walking went away within one week after stopping, but the soreness and feeling of weakness in my legs persisted for much longer - I still have it occasionally but it's getting less all the time. What helped for me was taking fairly high doses (400 mg) of Ubiquinol.

I think it's very individual in the same way that the side effects do not affect everybody and some suffer more than others.

I had been on statins for years before I realised that my muscle problems were due to statins and unfortunately, although much improved, I am left with permanent muscle problems in my wrists and hips.

Last year the doctor asked me to try yet another statin after years of alternative medication but the symptoms worsened very quickly so I came off them again. This time they also affected my quality of sleep. It has been a year since I came off them and my sleep pattern is only just improving now.

I clearly don't respond well to medication.

My high cholesterol is a family one. I go the gym regularly, walk regularly, eat a very healthy diet and am not overweight so I find it very frustrating that I can't reduce my cholesterol by natural means.

Hopefully your side effects will disappear quickly and you can look for alternatives but a healthy lifestyle is really important in my opinion.

Hidden
Hidden
in reply to sylvc54

Hello sylvc54. My story is very similar to yours. It was years before realising muscle pain was effects of statins. I have now stopped but am worried I have left it too late. Walking is now very difficult and I have had to resort to wheelchair on occasions. I only came off 4weeks ago so still live in hope symptoms will dissappear. Exercise is therefore out of the question ...does it seem like a vicious circle? .no exercise = weight gain...weight gain= even more difficulty moving. I am now looking for ways to change diet ... I wonder if cholesterol levels are individual not all fits as you say.

I am sorry to hear about your experience.

My name is Dr. Charles De Peri, Jr. and I am a pharmacist for Qunol CoQ10. As a pharmacist, I’ve spent a lot of time educating people about the side effects of statins. Research shows that statin drugs can lower CoQ10 levels. In fact, CoQ10 levels can drop by up to 40% due to statin drug use!

(Source: ncbi.nlm.nih.gov/pubmed/846...)

Low CoQ10 levels can be a concern because, as you mentioned, CoQ10 helps promote healthy heart function. This is because CoQ10 plays an important role in the production of 95% of the energy used by the cells in our body.

(Source: umm.edu/health/medical/altm...)

The addition of a ubiquinol or CoQ10 supplement to statin drug therapy can help rebuild CoQ10 levels. However, CoQ0 has poor absorption, therefore, you should choose one (either ubiquinol or CoQ10) that is both water and fat-soluble which is better absorbed by the body than regular CoQ10.

(Source: ncbi.nlm.nih.gov/pubmed/?te...).

-Charles De Peri Jr., RPH, PharmD, Qunol

Please note that my comment is provided for informational purposes only. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician with any questions you may have regarding a medical condition and never disregard professional medical advice or delay in seeking it because of something you have read.

I am very supervised of this response!

Thank you so much for your kind and informative reply. At issue is quite often the fact that we don't have the knowledge to know how these drugs work or how we need to supplement them. No one can ever say that advice should substitute your own personal physician but I do believe that there is a lot to be said for doing the research and reviewing it with the doctor. Also, health care is never a one size fits all, in the end we make our own decisions but I am enormously grateful for the insight provided.

I am glad to hear that the research links I provided above were helpful to you. I hope that others also conduct their own research on the topic of statins and CoQ10 and use this information to start a conversation with their doctors.

-Charles De Peri Jr., RPH, PharmD, Qunol

Please note that my comment is provided for informational purposes only. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician with any questions you may have regarding a medical condition and never disregard professional medical advice or delay in seeking it because of something you have read.

People are often not comfortable discussing options but we need to research and have the conversation! Without this we all complain but most often to the people who cannot help. Please accept my thanks, again most helpful. May I add that I worked for 11 cardiologists and I believe they would have been happy to know how people felt, thus the reason most people stop taking the medications.

Did the cardiologists you worked for offer life style change?

At that time doctors, particularly specialists, did not get as involved. But I must say that they were good moral physicians, and if needed would refer patients to therapy and nutritionists as well. They were actually quite patient oriented.

Hidden
Hidden

Hi Georgewalter. I was on statins for 4 years until the effects became obvious...I thought all my problems were down to major heart surgery I,d had.,..I stopped 4weeks ago but am still in a lot of discomfort..to the point I believe it has affected by mobility..walking has become difficult. I hope you are able to get relief sooner. I think I may take longer..I wonder if it has anything to do with the length of time they have been taken. I notice your post was a month ago I really hope they are out and any side effects gone by now.

georgewalter
georgewalter
in reply to Hidden

Thank you so much for your kind reply. I think that once the drugs get to a therapeutic level it really can vary in terms of how long it takes to rid them from your system. I will certainly pray for your effects to be time limited. It is amazing to me how widespread the use of statins and yet the effects can be so damaging, and there are alternatives. Be well and again I appreciate hearing from you.

suki65
suki65
in reply to georgewalter

I hope you are feeling so much better now georgewalter

You may also like...